Accidental overdose can happen to anyone.
Opioids are powerful painkillers. But they can also carry serious side effects, even when taking a prescribed dose.1 These side effects include slowed or stopped breathing, which can be difficult to identify and may be a sign of an accidental overdose. Your loved one may be at risk and not even know it.
Do any of these risk factors apply to you?
Do you combine opioids with other sedating substances, such as:
- Prescription sedating drugs, including sleep or anxiety medications known as benzodiazepines and gabapentinoids?
- Over-the-counter sedating drugs, including some antihistamines and antinausea medications?
You selected the following risk factor(s), which may put you at higher risk when taking opioids
You did not select any of these risk factors. However, it’s possible to experience slowed or stopped breathing at any time while taking prescription opioids.
Know the factors that can increase the risk of accidental overdose
Anyone taking opioid painkillers is vulnerable to respiratory side effects, but certain factors can put them at higher risk:2-5
- Being opioid naive / Taking opioids for the first time
- Respiratory condition(s) such as sleep apnea
- Combining opioids with other sedating medications, such as benzodiazepines and/or alcohol
- Older age (65+)
- Taking high prescribed doses (>50 MME)
- Medical conditions such as HIV, liver or lung diseases, or mental health conditions
- A history of addiction
- Taking opioids for nonmedical purposes
- Taking opioids again after stopping for an extended period of time
30% of surveyed patients who are prescribed opioids don’t know they’re taking them.6
Opioids go by many names, and the word “opioid” doesn’t always appear on the label. It’s possible that your loved one could be taking them without even knowing. In addition, there may be non-medical opioids in your home.
Did you know?
Each of these medications is categorized as an opioid:
“I had no idea. You can die when you’re taking these.”
Parker Stewart, Yvonne’s son, was a healthy 21-year-old who underwent a routine tonsillectomy, and stopped breathing after taking his prescribed dose of opioid painkillers. He died in his sleep while his wife slept nearby—unaware this was happeningWATCH THE VIDEO
Recognize the signs of overdose
According to the Centers for Disease Control and Prevention (CDC), recognizing an opioid overdose can be difficult. When in doubt, treat the situation like an emergency. Call 911 or seek medical care immediately, and do not leave the person alone. Signs of overdose may include:9
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
How to respond to an overdose
Follow these five steps if you think your loved one is experiencing an overdose.10
Check for the signs of opioid overdose.
Call 911 for help.
Administer naloxone if available.
Support their breathing.
Monitor their response.
Speak to your loved one about risks and how to recognize an accidental overdose.
Avoid using opioids alone.
Have naloxone on hand.
Monitor for signs of overdose.
- 1 U.S Department of Veteran Affairs. https://www.pbm.va.gov/PBM/AcademicDetailingService/Documents/ Academic_Detailing_Educational_Material_Catalog/40_IB_921_OEND_Direct_to_Consumer_Patient_Brochure.pdf.
- 2 CDC. https://www.cdc.gov/drugoverdose/pdf/Opioid-Risk-Factors.pdf.
- 3 World Health Organization. Opioid Overdose. 28 Aug. 2020. www.who.int/news-room/fact-sheets/detail/opioid-overdose.
- 4 Gupta K et al. Curr Opin Anaesthesiol. 2018;31(1):110-119.
- 5 Dunn KM et al. Annals of internal medicine. 2019;152(2):85-92.
- 6 National Safety Council. Prescription opioid pain killer public opinion poll. October 2017.
- 7 Public Health Ontario. Opioid Mortality Surveillance Report. https://www.publichealthontario.ca/-/media/documents/opioid-mortality-surveillance-report.pdf?la=en.
- 8 Bolden N et al. Anesth Analg. 2020;131(4):1032-1041.
- 9 CDC. Preventing Opioid Overdose. https://www.cdc.gov/opioids/overdoseprevention/index.html
- 10 SAMSA Opioid Overdose Prevention Toolkit.https://store.samhsa.gov/sites/default/files/d7/priv/five-essential-steps-for-first-responders.pdf.
- 11 Lifesaving Naloxone. CDC. https://www.cdc.gov/stopoverdose/naloxone/index.html.